I finished tx May 14, 2010 and was helping out in my folks' garden by mid June for short periods of time and tolerated the sun "OK". My first sign of skin issues showed up on my forearms and only there.It wasn't solely a problem from skin issues because I used sun screen and hats and stuff, but the heat wore me down quickly. By July 4th weekend, I was able to be out for much longer periods of time, especially if I was near water to cool down, so I got to enjoy the summer more. Still, it's listening to your body and knowing when enough is enough. Start with small doses and work up. It does a body good with the Vit D and I can say wholeheartedly, it helps with the emotions.
So it appears that it took about a month to begin to feel OK with the sun and another one to be truly comfortable. Thanks for the input. I'm REALLY looking forward to the emotional benefit because my home has begun to feel like a tomb that I'm condemned to stay in. I know that I'm really being worn down by tx, and yes, I'm already on ADs, and I have already had the dose increased once. I'm hoping to be able to just hold on for my last 5 weeks without increasing any more meds.
Being able to look outside on a sunny day and know I'll soon be able to go out there does help.
I felt better just getting some pink in my cheeks from the sun so I didn't look so pasty.
Hang in there, Diane. You're almost to the end of it.
OH Diane I was trying to answer this morning when the forum was going zonkers.
It took me much longer than a month to feel comfortable in the sun. Actually I avoided direct sunlight until just last summer (which was three years I think) yes I was on treatment for 72 weeks but it still scared me after I got burned really badly on treatment.
You'll certainly be able to go outside in the sun but I wouldn't push it too fast. That burn was so not worth it, I was so foolish to go tanning like I always did and didn't think about the sign on the door listing all the meds and right there was Intron........for ME it took a lot longer, even a year later driving in the car the sun felt as if it was scalding me.
I was truly a vampire for a while. Grey skin, emaciated, long big looking fangs it was pretty bad.
Just be careful and take it slowly until you are sure which side you'll be on with it.
Gosh!!!!!!!!! I hope I don't do like you did.
I'm not planning on trying to get a tan though it will be nice to at least have a little bit of pink on my skin again. I just want to get my hands into the dirt again, and get all of my flowering bushes pruned correctly. My hubby tried to help me out last year and really has some strange ideas about how things should look.
Who knows... maybe I'll get lucky.
hahaha men yeah I totally get that trying to help thing ;)
Just make sure you take it really slowly until you are sure - Believe me the lovely purple color, blisters and subsequent (gosh can't call it peeling it was more like shedding alligator skin) was NOT worth it.
Don`t forget your skin has not seen any sun for quite a while so even for a non tx
person the skin would be much more sensitive in the beginning.
"Who knows... maybe I'll get lucky"
"My hubby tried to help me out last year and really has some strange ideas about how things should look"
LOL, reading it that way sure was funny..............Best to you
See it looks like I did post to this but it disappeared (heck at least I know it wasn't 'removed' because there was nothing controversial in my post (that I could tell but my words always get me in trouble and come out badly on a good day).
So sorry if you had to read what I wrote twice but at least I know I'm not nuts (well........).
by Diane12855 , 6 hours ago
CanCan, the Dear Doctor................how come you know us so girls well ;)
I finished tx the week before the 4th of July. I spent the holiday weekend at the beach. Granted most of the weekend was spent under a palm tree...but the little sun I got sure felt good after a year of living like a vampire.
Sublock and loose cotton long sleeved shirts will help. It will feel so good to get dirt on your hands again =)
just wanted to wish u good luck with eot. i am march also and was looking forward to a wee tan before my nieces wedding in colo this summer. guess the bonnie bell gel will have to be continued. i know it has been a very long haul for u in spite of the support of a fabulous hubby. i hope u can have some therapeutic gardening soon. keep us posted how u are doing, best, babs
I finished treatment Nov 22 and was playing golf in AZ the end of December in short sleeve shirt. It felt great to be in the warm sun. I had to careful in Colorado though - you burn very easy here. Try a little bit at a time, it will feel great.
Took me over four to five years to be able to tolerate full sun again after my last 18 month tx and subsequent SVR. For a long, long time I would get bright red rashes, and severe burning feeling on arms, legs, and face. My cheeks would turn bright red, and I would feel feverish and very ill...and weak. This was really disturbing and scary, but slowly, very slowly over time I have been able to become a sun worshipper again...to a good degree...but still have minor flare ups. The first one or two exposures each Spring now seem to bring a bunch of reactions, and rashes, but they seem to fade after a week or two of exposure in early spring.
I am not sure if I am doing damage by continuing to push myself back to a sunny existence, but I don't much care...I love the sun, and it makes my mood improve considerably. Before tx by the way, I could spend every day, all day in the sun, and by summer's end, I would turn very dark brown, and my skin always looked very smooth and healthy! Today, its not quite the same, even with much improvement, my tan is but a pale comparison to my tan of yesteryear. But, it still is OK, and I will be happy to just keep improving on getting rid of all those horrible reactions that I once had. Maybe the after-reactions correlate to the time on tx, and the quantity of interferon used. I would assume there is some correlation, since I could be a poster child for excess tx, and excess post-tx reactions...of every sort. I still get the mouth sores, pizza burns in cheeks regularly, fatigue that comes and goes, eye disturbances and inflammation, mild salivary gland swelling on and off, some nerve stuff in neck, shoulders, arms and legs, and good old Fibromyalgia....but hey...no big deal. I am doing all the things I want to do, and exercise, travel, and enjoy life like never before.
"LOL, reading it that way sure was funny............."
Here's how I see it:
Hubby tried to prune the bush for her. She's not happy with the way he made it look. Now she's hoping to get lucky, but she's not so sure.
Diane - It took me about a year before the sun didn't fatigue me. I didn't burn, but it just wore me out. I think there was a dermal reaction going on.
wow, Diane, I'm just glad to hear you are reaching the end of the ordeal!!
I think everyones skin is different, the young spring back quicker. A lot of hcv people seem to have light sensitivity issues...it's so complex I can't even begin to tell you what I read on that...but as far as enjoying the outdoor, you can always sit under a tree or umbrella!!
I had to have help just walking around the yard until the anemia got better, but it's just now that spring is peeking up...by summer you may be fine! Let's hope so.
And, congrats on making it the whole year....bet it felt a lot longer huh??
Use sunscreen with high SPF
Took me over four to five years to be able to tolerate full sun again after my last 18 month tx and subsequent SVR. For a long, long time I would get bright red rashes, and severe burning feeling on arms, legs, and face. My cheeks would turn bright red, and I would feel feverish and very ill...and weak...."
Very similar to my experience too. I think it correlates to how long and how much interferon we did perhaps but it took me a long time and still I am leery of getting too much sun.